April 4th, 2013
Medication Overuse Headache- (MOH) - A big dilemma.
The following comment is from Stephen Silberstein, M.D., director of the Jefferson Headache Center and professor of neurology, Thomas Jefferson University in Philadelphia
“One of the greatest bugaboos we see every day in headache centers is patients with chronic daily or near-daily headache, who are overusing medication. It is our most common problem. These patients have often not responded to treatment and in an attempt to treat themselves, actually make the problem worse. This is not addiction or an attempt to get ‘high’; rather, it is motivated by the patient’s desire to relieve pain and dysfunction. Migraine preventive therapy is grossly underused.”
Do you find yourself taking more and more medications to try to keep your migraines/headaches under control? Do you find that one or two days after taking your medications that your headaches return? Do you use more than three triptan drugs a week? Are you taking OTC drugs 15 days or more out of every month?
If your answer to any of the above questions is “YES”, then you may very well be suffering from Medication-Over-Use-Headaches. The drugs you are taking are actually causing you to experience more headaches, even if they temporarily help the headache at hand.
Triptans, ergot drugs, opiates (morphine, codeine, meperidine (Demerol), oxycodone (Oxycontin) (Butorphanol) and OTC pain pills can all cause medication over-use headaches (MOH). If people use 3 or more triptans a week they will probably get rebounds, the same for opiates and if they are using Excedrin or other OTC pain pills 12-15 days a month or more, they will definitely get rebound headaches as well.
TIME TO DETOX
Research has shown that withdrawing (detoxing) from these drugs can in many cases reduce the total number of headaches you experience as well as the intensity of those headaches. Withdrawal is not easy and the symptoms of withdrawal can be challenging, but the results are definitely worth it for most sufferers.
For triptans, the detox period during which there may be withdrawal symptoms, like continuing headaches, nausea, vomiting, and disrupted sleep will last about 4-5 days on average.
The symptoms may last up to 8-10 days for withdrawing from opiates, ergots or OTC drugs.
The literature and research states that it is important to start taking a preventive treatment product prior to or at the same time you start the detox program. (see www.MIGRELIEF.COM) We recommend starting MigreLief one week before withdrawing from the drug that is being over-used.
There seems to be little difference in the ultimate results and success whether people withdraw “cold turkey” or gradually.
Keep a rescue pain medication available that is different from the medication that has been over-used, for emergency situations, only!
So if you are withdrawing from triptans or opiates, keep ibuprofen or Excedrine Migraine available, BUT JUST FOR EMERGENCIES WHERE THE PAIN CAN NO LONGER BE TOLERATED. USE THE RESCUE MEDICATION VERY SPARINGLY; YOU DON’T WANT TO SWITCH FROM OVER-USING ONE DRUG FOR A NEW ONE. (THAT WILL GET YOU NO WHERE!).
IT IS VERY IMPORTANT TO STAY VERY WELL HYDRATED. DRINK AS MUCH WATER AS POSSIBLE.
At the end of 5-10 days, depending upon what medication you are withdrawing from, you should find that your rebound headaches have significantly diminished or disappeared.
Your use of the offending medication should be either eliminated or substantially reduced. Be sure to keep taking MigreLief daily because preventive products are very important to the success of this program. Continue to take MigreLief to maintain the benefits you have achieved.
45% OF SUFFERERS WHO GO THROUGH THIS PROCEDURE MAY RELAPSE. IT IS IMPORTANT TO CONTINUE USE OF THE PREVENTIVE AND KEEP THE USE OF RESCUE MEDICATIONS TO AN ABSOLUTE MINIMUM TO PREVENT RELAPSE.
To the Best of Health,
Curt Hendrix, M.S., C.C.N., C.N.S.
WARNING: The above recommendations are based upon review of some literature discussing detoxing or withdrawing from drugs causing Medication-Over-Use-Headaches. It is for education purposes only. It is not a substitute for medical advice. It is necessary to discuss your particular situation with your physician before starting on this kind of program.